Virginia, 2024

Winter Weather in Virginia, December 15 to 16, 2024

December 15 to 16, 2024 · NWS LWX · 12 events in 12 counties and zones

An area of low pressure approached from the Ohio Valley while an anomalous area of high pressure (1050 mb) resided over New England. This resulted in cold air being trapped near and west of the Blue Ridge Mountains.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of low pressure approached from the Ohio Valley while an anomalous area of high pressure (1050 mb) resided over New England. This resulted in cold air being trapped near and west of the Blue Ridge Mountains. A wintry mix of snow, sleet, and freezing rain moved in after daybreak on December 15th. This continued through the day before gradually transitioning to rain as temperatures warmed. Snow and sleet accumulations averaged a half an inch to two inches. Ice accumulations averaged a trace to a tenth on the higher ridges.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 15, 4:04 AM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Dec 15, 4:04 AM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
404 AM EST Sun Dec 15 2024

.SYNOPSIS...
A weakening low pressure system will affect the area through
tonight as strong high pressure remains positioned to the
northeast. As a second, stronger area of low pressure moves
north of the Great Lakes Monday, the trailing cold front will
cross the area early Tuesday. After brief high pressure, another
low pressure system may affect the area Wednesday into early
Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A compact closed upper low is located over Illinois early this
morning while strong 1045 mb high pressure is located over New
England. The surface reflection of the incoming system is weak,
but there is plenty of lift aloft along with warm/moist
advection over top of the cold air damming wedge positioned east
of the Appalachians. Precipitation is advancing eastward from
the Mid Ohio Valley at this time. One trend from previous
forecasts is that there has been some consolidation toward
colder thermal profiles, especially with northern extent. This
could result in higher snow totals unless there is enough warm
advection to transition to sleet (it wouldn't take much and is
suggested by some guidance). The risk for a quarter inch of ice
remains greatest along the Continental Divide where warm air
from the west will influence the profile aloft. Have added the
remainder of areas west of the Blue Ridge to the advisory since
there could be some snow/ice accumulations, especially on the
ridges. Also added Nelson County where the earlier onset and
more varied terrain could result in some minor accumulations
before changing to rain this afternoon. Will need to monitor the
remaining counties on the east slope of the Blue Ridge, with
western Frederick MD (Catoctin/South Mtn) being most likely to
have wintry accumulations. Further to the east, temperatures
should warm enough prior to precipitation onset (which isn't
expected until this afternoon) to prevent accumulation, even if
there is a brief period of snow or sleet.

Tonight, precipitation will gradually move east coincident with
the upper trough. However, some light rain or drizzle may linger
in its wake due to continued weak lift over the CAD wedge. Some
of the ridges, especially in the cold pocket near Cumberland,
may remain below freezing through the night. Locally dense fog
could develop as warm advection attempts to take place amongst
the saturated low levels. Temperatures remain fairly steady or
perhaps rise a bit through the night.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Shortwave ridging will move overhead Monday, but the modified
CAD airmass will result in cloudy skies (with a small chance of
breaks west of the Blue Ridge). Have temperatures in the mid 40s
to mid 50s, but expect the lower end of the range for locations
that keep low clouds.

A trough swiftly approaches from the west to bring another
round of showers late Monday afternoon into Monday night. This
round is expected to be pure rain with temperatures remaining
well above freezing. There remains some uncertainty with how far
south the showers will get given the better forcing skims by to
the north. Overnight, southerly winds gust 15-20 mph for most
of the area, and up to 40 mph at the highest ridges.

Brief high pressure, clearing skies, and westerly downsloping
winds will push temperatures well above normal Tuesday. Clouds
will increase Tuesday night as the next low pressure system
quickly approaches from the Ohio Valley. There is a low chance
precipitation arrives toward dawn.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Sfc high pressure builds in ahead of a strong trough that will bring
precipitation to the area later Wednesday into Thursday. At this
time, rain looks to be favored for most of the CWA. There may be
some mixing of snow at the end of the event across the NW CWA as
colder air rushes in. NW flow aloft and a few embedded disturbances
bring the potential for upslope snow showers Thursday through the
weekend. Overall predictability wrt timing is low due to model
differences. Best chance for accumulating snow is across the
Alleghenies. Non-zero chance further east, but low indeed.

Above normal temps Wednesday before a cooling trend to well below
average heading into the weekend. Highs Sunday may be the coldest of
the season thus far. Single digit to teens wind chills possible
Friday through Sunday, especially overnight and early in the
morning.

&&

.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
An MVFR deck straddles the area this morning, although it may
briefly retreat from IAD and MRB. Otherwise, expect gradually
lowering ceilings through the day as the next system approaches.
Wintry precip is possible for MRB and CHO by mid to late morning.
Wintry weather at CHO should be brief, but a more sustained
period of snow could occur at MRB before transitioning to rain
late in the day. Some snowflakes or sleet pellets could mix in
for IAD in the early afternoon, but temperatures are expected to
be above freezing by then. Rain may not reach DCA/BWI/MTN until
sunset. Expect IFR to LIFR conditions to develop tonight as rain
gradually pushes to the east. As it does so, locally dense fog
is possible, but condfidence is low.

Sub-VFR ceilings likely persist through Monday although rain
should end (perhaps some occasional drizzle). The next system
will bring a chance of showers Monday night. Southerly winds
could gust to 20 kt ahead of this front, then shift to the west
early Tuesday. Flight conditions will improve behind the front.

CIG/VSBY restrictions possible late Wednesday into Thursday as the
next system brings rain to the area. Restrictions should lift
Thursday as the system moves east.

&&

.MARINE...
Winds enhanced over the middle bay earlier in the night but seem
to be weakening. A Small Craft Advisory remains in effect for
this area until 6 AM. Afterward, east/northeast winds remain
light through Monday.

Winds increase out of the south on Monday ahead of an approaching
cold front which likely necessitate SCAs Monday night. Portions
of the waters may need advisories with westerly postfrontal flow
into Tuesday. Winds will lessen by late Tuesday with brief high
pressure.

No marine wind hazards expected Wednesday. SCA conditions are
possible across all waters Thursday as the system departs with a
remnant gradient left behind over the waters.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Storm Warning from 7 AM this morning to 7 AM EST Monday
     for MDZ001-501.
     Winter Weather Advisory from 7 AM this morning to 1 AM EST
     Monday for MDZ003-502.
VA...Winter Weather Advisory from 7 AM this morning to 1 AM EST
     Monday for VAZ025>031-503-504-507-508.
     Winter Weather Advisory from 7 AM this morning to 3 PM EST
     this afternoon for VAZ036.
WV...Winter Storm Warning from 7 AM this morning to 7 AM EST Monday
     for WVZ501-503-505.
     Winter Weather Advisory from 7 AM this morning to 1 AM EST
     Monday for WVZ050>053-055-502-504-506.
MARINE...Small Craft Advisory until 6 AM EST early this morning for
     ANZ533-534-537-543.

&&

SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...CPB
AVIATION...ADS/CPB
MARINE...ADS/CPB
Hazardous weather outlook, Dec 15, 4:33 AM EST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
433 AM EST Sun Dec 15 2024

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-160945-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
433 AM EST Sun Dec 15 2024

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-160945-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
433 AM EST Sun Dec 15 2024

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Winter Weather Advisories are in effect for all locations along
and west of the Blue Ridge Mountains until 1 AM tonight. A Winter
Weather Advisory is in effect for Nelson County until 3 PM this
afternoon. A mixture of snow, sleet, and freezing rain could
result in hazardous travel, especially in the higher elevations.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-160945-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
433 AM EST Sun Dec 15 2024

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

A Winter Storm Warning is in effect through 7 AM Monday morning
for Garrett, western Allegany, western Mineral, western Grant, and
western Pendleton Counties. Significant snow and/or ice
accumulations are expected that will result in significant travel
impacts.

For the rest of the zone, Winter Weather Advisories are in effect
through 1 AM tonight. A wintry mix with snow and ice is expected,
and this increases the threat for more significant travel
impacts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather. Local standard time, as filed.

Winter Weather, Augusta

When
December 15, 7:00 AM EST to 4:45 PM EST
Where
Augusta forecast zone
Reported by
Trained Spotter
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
December 15, 7:00 AM EST to 4:45 PM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Winter Weather, Page

When
December 15, 7:00 AM EST to 4:45 PM EST
Where
Page forecast zone
Reported by
Trained Spotter
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Winter Weather, Rockingham

When
December 15, 7:00 AM EST to 4:45 PM EST
Where
Rockingham forecast zone
Reported by
Trained Spotter
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Winter Weather, Eastern Highland

When
December 15, 7:00 AM EST to 4:45 PM EST
Where
Eastern Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Winter Weather, Western Highland

When
December 15, 7:00 AM EST to December 16, 12:54 AM EST
Where
Western Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Winter Weather, Northern Virginia Blue Ridge

When
December 15, 7:00 AM EST to December 16, 12:54 AM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

Winter Weather, Central Virginia Blue Ridge

When
December 15, 7:00 AM EST to December 16, 12:54 AM EST
Where
Central Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
37.879, -79.034 (the zone’s center; the record gives no point)

Winter Weather, Nelson

When
December 15, 7:00 AM EST to 3:00 PM EST
Where
Nelson forecast zone
Reported by
Trained Spotter
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Winter Weather, Shenandoah

When
December 15, 7:00 AM EST to December 16, 4:29 AM EST
Where
Shenandoah forecast zone
Reported by
Trained Spotter
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Winter Weather, Frederick

When
December 15, 7:00 AM EST to December 16, 4:29 AM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Winter Weather, Clarke

When
December 15, 7:00 AM EST to December 16, 4:29 AM EST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1220689, 1220690, 1220691, 1220692, 1220693, 1220694, 1220695, 1220696, 1220697, 1220698, 1220699, 1220717.